Alert archive / South Dakota / Tornado Warnings in 2023
Tornado Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 10, 2023, 5:31 PM CDT for Brown County, Spink County, South Dakota. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2023, 5:31 PM CDT (22:31 UTC)
- Expired
- Aug 10, 2023, 5:41 PM CDT
- In force
- 10 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Brown County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 32 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:56 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
016
WFUS53 KABR 102231
TORABR
SDC013-115-102300-
/O.NEW.KABR.TO.W.0003.230810T2231Z-230810T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
531 PM CDT Thu Aug 10 2023
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southeastern Brown County in northeastern South Dakota...
North central Spink County in northeastern South Dakota...
* Until 600 PM CDT.
* At 530 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hutterville Colony, or 15 miles southeast of
Warner, moving east at 5 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Brown and north central Spink Counties.
in the 70s to lower 80s in the upper trough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4519 9822 4522 9824 4525 9818 4521 9814
TIME...MOT...LOC 2230Z 249DEG 6KT 4522 9821
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Wise1 follow-up statement
263
WWUS53 KABR 102241
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
541 PM CDT Thu Aug 10 2023
SDC013-115-102250-
/O.CAN.KABR.TO.W.0003.000000T0000Z-230810T2300Z/
Brown SD-Spink SD-
541 PM CDT Thu Aug 10 2023
...THE TORNADO WARNING FOR SOUTHEASTERN BROWN AND NORTH CENTRAL SPINK
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4519 9822 4522 9824 4525 9818 4521 9814
TIME...MOT...LOC 2239Z 249DEG 6KT 4523 9819
$$
WiseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 10, 2:14 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 10, 2:14 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 214 PM CDT Thu Aug 10 2023 .SHORT TERM...(This Evening through Friday Night) Issued at 213 PM CDT Thu Aug 10 2023 The forecast challenges include: 1. severe storms potential now through late this evening 2. severe storms potential Friday afternoon across far northeast South Dakota and west central Minnesota At 2 PM CDT, skies range from partly cloudy to mostly sunny and temperatures are warming through the 70s and 80s. Winds are generally out of the south or southeast, except west of a cold front that is beginning to push east river. West of this cold front, winds are switching around and blowing out of the northwest. There are a few light rain showers out over north central South Dakota. Still looking like a decent severe weather setup for this afternoon/early evening, despite the broken to, at times, overcast mid/high level clouds around the region. The cloudiness may just delay the onset timing of things a little bit. There seem to be two distinct regions of convective potential/concern over the CWA this afternoon/evening; the first being the warm frontal zone over the northeast corner of the CWA, associated with a lead shortwave currently spinning/working toward the James River valley region. The second area of concern is along a weak cold front/surface trof that is about to push east of the Missouri River valley. This boundary has the PVA axis to work with from a second shortwave seen in Water Vapor pushing in across the western Dakotas at this time. Starting to see a dent getting made in the weak thermal capping inversion in place (~ +8C to +10C at 700hpa). That cap erosion should continue through the afternoon, as the boundary layer heats up and destabilizes to the tune of ~1500-3000J/kg of MLCAPE and 30 to 40 knots of deep layer shear to work with. Along with an initial large hail threat, there is a low probability risk of a tornado or two across the low to mid-level WAA zone of ascent over the northeastern forecast zones. Not a slam dunk for tor's, 0-3km and 0- 6km shear-wise, but, placement relative to the developing/approaching sfc low, low level lapse rates, 0-1km shear and surface vorticity all check boxes for Tor. So, will have to monitor things if any storms end up developing further east in that zone of WAA/along the warm front over northeast South Dakota, out ahead of the cold-frontal forced storms that are expected to be developing between the Missouri and James River valleys. Not the best shear environment to turn storm mode to linear, at least not until late this evening when a low level jet develops, pointing up into eastern South Dakota, so perhaps initial discrete supercells could have a chance to maintain their individuality longer before transitioning to a couple of small bowing line segments. On Friday, there could be a few showers and thunderstorms strafing the northeast corner of the CWA during the early to mid-afternoon hours. Friday's convective potential consists of strong shear (potentially 50 knots of deep layer shear), but not-so-strong instability (perhaps only upwards of 750-1250J/kg of MLCAPE. Continued PoPs for that area of the CWA on Friday. Temperatures through Friday night should be running fairly close to normal for early August. .LONG TERM...(Saturday through Thursday) Issued at 213 PM CDT Thu Aug 10 2023 West to northwest flow will persist aloft through much of the extended. The first chance for widespread showers and thunderstorms is expected Saturday night into Sunday as an upper trough digs into the northern Plains with abundant associated shortwave energy. The sfc low over the central plains will lend some forcing...though much of that will be directed toward southeast SD and northwest IA. Sfc high pressure builds in behind the sfc low on Sunday across central SD and eventually spreads east. A building upper ridge may take a bit longer to transition, but should influence heights by late Monday. The remainder of the time period looks mostly dry though, due to model inconsistency, confidence is low by the middle of next week for pops. Temperatures will remain near or below average through the extended with highs only around normal in the 80s to lower 90s under the ridge early next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1203 PM CDT Thu Aug 10 2023 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are expected through the next 24 hours. Storms are forecast to form and be on the increase late this afternoon/evening, mainly for KABR/KATY. IFR conditions (mainly visbies) are possible with the storms, along with torrential rainfall, large hail and damaging winds. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dorn LONG TERM...Wise AVIATION...Dorn
Hazardous weather outlook, Aug 10, 3:51 AM CDT, 13 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 351 AM CDT Thu Aug 10 2023 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 351 AM CDT Thu Aug 10 2023 /251 AM MDT Thu Aug 10 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A cold front crossing the region later this afternoon will bring scattered shower and thunderstorms. The storms may develop along Highway 83 after 3 pm CDT, and progress eastward through the evening hours. Some storms may be capable of producing golf ball size hail and 60 mph winds. Cannot rule out a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms will be possible Friday afternoon over northeastern South Dakota and western Minnesota. Quarter size hail and 60 mph winds will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SD
In the hours before
Local storm report, Aug 10, 5:19 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
519 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Gst 6 NNW Wetonka 45.71N 98.81W
08/10/2023 E60 MPH McPherson SD Public
Property blown off patio. Pea-sized hail.
1.50 inch of rain in appx 30 minutes.
&&
NWS ABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:15 PM CDT | Special Weather Statement | ABR | Campbell | 30 min |
| Aug 9, 7:21 PM CDT | Special Weather Statement | ABR | Brown | 24 min |
| Aug 9, 7:37 PM CDT | Special Weather Statement | ABR | Brown | 23 min |
| Aug 9, 7:44 PM CDT | Special Weather Statement | ABR | McPherson | 31 min |
| Aug 10, 4:38 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 52 min |
| Aug 10, 4:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 42 min |
| Aug 10, 5:05 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 40 min |
| Aug 10, 5:48 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 42 min |
| Aug 10, 5:54 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 36 min |
| Aug 10, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Spink | 46 min |
| Aug 10, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day | 47 min |
| Aug 10, 6:45 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 45 min |
| Aug 10, 6:53 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 67 min |
| Aug 10, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant | 63 min |
Nearby
Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.